Texas, 2025

High Wind in Texas, May 19, 2025

May 19, 2025 · NWS LUB · 5 events in 5 counties and zones

A strong upper level storm system approaching the area combined with strong surface winds to create severe wind gusts on the afternoon of the 19th. A Pacific cold front moved through the area early in the day bringing gusty westerly winds to the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system approaching the area combined with strong surface winds to create severe wind gusts on the afternoon of the 19th. A Pacific cold front moved through the area early in the day bringing gusty westerly winds to the region. The approaching upper level storm system brought strong lift overhead but moisture was limited to the mid-levels of the atmosphere. As a result, virga showers developed underneath a deeply mixed boundary layer. These virga showers combined with the already strong surface winds to create isolated severe wind gusts across the region. Additionally, a dust devil moved over the Texas Tech University West Texas mesonet site at O'Donnell (Lynn County) creating a severe wind gust.

High wind gusts from the Texas Tech University West Texas mesonet are listed below:

70 mph at O'Donnell (Lynn County),|68 mph at Muleshoe (Bailey County),|61 mph at Aiken (Hale County),|60 mph at Memphis (Hall County), and|59 mph at Dimmitt (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 59 minutes earlier. Its key messages:

  • Slightly cooler today and Tuesday. Some afternoon virga showers are possible today.
  • Warm and Dry through mid week.
  • Isolated afternoon/evening storms in eastern sections starting Thursday night.
Area forecast discussion, May 19, 1:20 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Mon May 19 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Slightly cooler today and Tuesday. Some afternoon virga showers
   are possible today.

 - Warm and Dry through mid week.

 - Isolated afternoon/evening storms in eastern sections starting
   Thursday night.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 212 PM CDT Mon May 19 2025

Despite windy westerlies once again this afternoon, dewpoints were
fairing much better than yesterday following a Pacific FROPA earlier
this morning. This moisture combined with strong heating and an
approaching mid-level cold pocket in the base of an upper trough
will likely spur some shallow, high-based convection this afternoon
into the early evening. Visible satellite at 1 PM shows the leading
edge of this instability spiraling our way from eastern NM and is on
track to overspread much of the forecast area in the coming hours.
However, with cloud bases around 9000 feet and limited vertical
depth it's not likely we'll see anything more than sprinkles before
this activity wanes by sunset.

By tonight, a northerly FROPA with a fair amount of CAA at its
disposal will drop south on the heels of the departing upper trough.
Pressure rises on the order of 5-7mb in 3 hours suggest a couple
hours of gusty NNW winds before settling toward dawn. NBM temps were
lowered 2-5 degrees in our NW counties where surface ridging will
arrive first while allowing for greater radiational cooling. This
ridge stays near us through Tuesday allowing for light winds and
pleasant highs in the upper 70s and lower 80s under full sun.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 212 PM CDT Mon May 19 2025

Quiet conditions are expected through late week as upper flow
remains nearly zonal. Upper ridging will being to develop just to
our west Thursday just as a deep upper low over the Great Lake
pushes a cold front southward into the region. Some storms will be
possible across our eastern zones late Thursday as surface flow
remains out of the east and weaknesses in the upper ridge move over
the FA. The GFS is more bullish than the ECMWF with convective
chances, and it will ultimately depend on any capping. Additional
storms may be possible over the weekend as a sloshing dryline
develops. The GFS is once again the most bullish with convective
chances. Chances will likely be limited as the upper ridge axis will
be directly overhead allowing isolated storms at best. The overhead
upper ridge will result in temps in the mid to upper 90s Saturday
and Sunday. A reprieve in hot and dry conditions continues to look
possible early next week. Though models do differ in the overall
upper pattern, they do agree on a cold front pushing into the region
by late Sunday just as an upper disturbance moves eastward across
the Desert Southwest.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon May 19 2025

Continued VFR with gusty W winds tapering this evening, then
switching to NNW after midnight with a FROPA. Could see locally
strong wind gusts to 45 knots and BLDU with any spotty, high-
based showers that spread out of NM later this afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....51
AVIATION...93
Hazardous weather outlook, May 19, 10:40 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Mon May 19 2025

TXZ021>044-201645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Mon May 19 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated mainly late afternoon or evening thunderstorms return to
the forecast for eastern sections starting Thursday and continuing
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Castro

When
May 19, 2:19 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Bailey

When
May 19, 3:08 PM CST
Where
Bailey forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 19, 3:41 PM CST to 3:49 PM CST
Where
Hale forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lynn

When
May 19, 3:47 PM CST
Where
Lynn forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Hall

When
May 19, 4:53 PM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245849, 1245852, 1245851, 1246027, 1245850.